I am a 74 year old woman who recently (4/29/09) had DVT surgery on my right arm to remove a blood clot at my upper right arm.
Since the surgery, I have been unable to flex the my right hand thumb, index finger and middle finger. My little finger and the adjacent finger are fine. I suffer from continous pain in my rignt hand and lower arm especially when I flex my right wrist. I have been to a hand surgeon; however, I am fearful of surgery because of blood thinning medication (warfarin and lovenox) which I have taken and continue to take (warfarin). What resolution to my medicat problem can you advise?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
The distribution of your symptoms is along the area of the median nerve: this nerve supplies most of the sensation and some of the strength to the first three digits. This is the nerve commonly injured in, for example, carpel tunnel. The nerve may have been injured during your surgery. To best determine that, a study called an EMG/NCS, which tests how nerves conduct electricity and how muscles respond, would be helpful. This would tell if there was nerve injury, what type it was, and the severity of it. If you have a lot of pain in that area after surgery, one concern would be that you have complex regional pain syndrome, which is a pain syndrome that occurs with nerve damage.
You would benefit from evaluation by a neurologist, and specifically a neuromuscular specialist (a neurologist specialized in disorders of peripheral nerves and muscles). If nerve injury is confirmed, surgery may be an option, but alternatives like physical and occupational therapy may be all that is needed, and medications to treat the nerve pain (such as neurontin or lyrica) may be helpful.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.